Nebraska, 2022

Hail and Damaging Winds in Nebraska, June 19 to 20, 2022

June 19 to 20, 2022 · NWS LBF · 20 events in 7 counties and zones

Thunderstorms developed during the early afternoon hours over the northern Nebraska Panhandle. These storms tracked east along a cold front into the late afternoon and evening hours across northern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed during the early afternoon hours over the northern Nebraska Panhandle. These storms tracked east along a cold front into the late afternoon and evening hours across northern Nebraska. Severe thunderstorms were reported with hail up to 3 inches in diameter in northern Garden county and thunderstorm wind gusts of 80 to 90 MPH in Holt county. Numerous trees were reported down in O'Neill and portions of northern Holt county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 19, 5:23 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 19, 5:23 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
623 PM CDT Sun Jun 19 2022

.SHORT TERM...(This evening through Monday night)
Issued at 252 PM CDT Sun Jun 19 2022

An upper trough will advance slowly east across the Great Basin
tonight through Monday. Monsoonal moisture will be drawn northward
across the central High Plains. Bufkit soundings across the western
Sandhills shows PWATs over one inch, with an inverted-V type
sounding. Deep mixing shown up to 600MB, with a moistening sounding
above. Mid-level flow is fairly modest near 30kts. Any storms which
track north-northeast would pose a damaging wind threat. A marginal
risk for a few severe storms containing damaging winds across the
northwest Sandhills, mainly west of Cody through Lisco.

Hot temperatures will linger into Monday across the southeastern
half of the forecast area. A cold front will move into the northwest
during the day. Highs will range from the upper 90s to near 100
southeast, to 85 to 90 northwest. Heat indexes up to 100 again
expected Monday across the eastern counties, so have extended the
Heat Advisory for the east.

Thunderstorm chances Monday afternoon into Monday night. Initial
develop should occur mid afternoon just ahead of the surface
trough (near North Platte through O'Neill), where higher
dewpoints in the mid 50s to near 60 exist. Then, near and behind
the advancing cold front late Monday afternoon and evening. A few
strong toy severe storms are possible across north central into
central NE, where mid level flow will increase to 40kts and
SBCAPEs to range to near 1200 J/kg. Activity will diminish by
late evening as the cold front advances through the forecast area.

.LONG TERM...(Tuesday through Sunday)
Issued at 252 PM CDT Sun Jun 19 2022

The surface front will stall out across central KS on Tuesday. A dry
and warm day expected, with highs from 5 to 15 degrees cooler than
Monday from around 80 far northwest, to the upper 80s far southeast.
The surface front will begin to lift north Tuesday night and
Wednesday, with low POPs across the southern half of the area. The
upper ridge will remain centered over the Southern Plains through
Friday, with fairly zonal flow across the Northern and Central
Plains. This will keep at least a slight chance for thunderstorms
for portions of the area for Thursday and Friday as well.

Warming back up Thursday through Saturday, back into the 90s.
The upper ridge does not appear it will build in as strongly, and
will be followed by an upper trough dropping south from Canada into
the northern U.S next weekend and seasonable highs in the 80s by
next Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 621 PM CDT Sun Jun 19 2022

For the KLBF and KVTN terminals tonight and Monday morning,
expect gusty southerly winds of 15 to 25 KTS for the remainder of
tonight into Monday morning. Low level wind shear will be possible
overnight with wind speeds approaching 45 KTS at 2000 FT AGL.
Isolated thunderstorms will be possible after 21z Monday at the
KVTN terminal. Will handle this with a VCTS group for now as
thunderstorms are expected to be isolated in nature.

&&

.CLIMATE...
Issued at 252 PM CDT Sun Jun 19 2022

Location        Monday forecast   Daily record (year)

North Platte           99            103 (1952)
Valentine              94            103 (1956)
Broken Bow             99            101 (1952,68)
Imperial               98            100 (1953)

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for NEZ005-
006-008-009-022-025-026-035>037-056>059-069>071.

Heat Advisory until 7 PM CDT Monday for NEZ007-010-027>029-038.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
CLIMATE...Roberg
Hazardous weather outlook, Jun 19, 8:16 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
916 PM CDT Sun Jun 19 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-210230-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
916 PM CDT Sun Jun 19 2022 /816 PM MDT Sun Jun 19 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A heat advisory remains in effect tonight for locations generally
east of a line from Naper to Arnold.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

There is a slight risk for severe thunderstorms Monday generally
north of a line from Merriman, to Stapleton, to Broken Bow, and
Ewing. South of this line to a line extending from Hay Springs,
to Curtis a marginal risk for severe storms exists. At this time,
the main severe threats are large hail and damaging winds.

Warm, dry, and breezy conditions will create elevated to near
critical fire weather conditions across much of southwest
Nebraska on Monday and Tuesday, then again toward the end of the
week.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 19, 2:40 PM CST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
240 PM MDT Sun Jun 19 2022

NEZ004-094-192130-
Sheridan NE-Western Cherry NE-
240 PM MDT Sun Jun 19 2022

...A strong thunderstorm will impact portions of northwestern Cherry
and northeastern Sheridan Counties through 330 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Gordon, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gordon, Clinton, Hoover Lake, Lone Butte, Irwin, Highway 27 crossing
the Niobrara River, Shell Lake State Wildlife Management Area, Rock
Hill, Bayonne and Intersection of Highway 27 and Mills Road.

This includes Highway 20 between mile markers 95 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4246 10223 4259 10241 4299 10236 4300 10179
TIME...MOT...LOC 2039Z 197DEG 34KT 4267 10225

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Roberg
Special weather statement, Jun 19, 3:32 PM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
332 PM MDT Sun Jun 19 2022

NEZ004-192215-
Sheridan NE-
332 PM MDT Sun Jun 19 2022

...A strong thunderstorm will impact portions of southwestern
Sheridan County through 415 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm over
Antioch, or 10 miles east of Alliance, moving north at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hay Springs, Krause Lake, Smith Lake State Wildlife Management Area,
Highway 250 crossing the Niobrara River, Intersection of Highway 87
and Antelope Road and Walgren Lake State Recreation Area.

This includes the following highways...
 Highway 20 between mile markers 77 and 81.
 Highway 250 between mile markers 28 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4254 10277 4271 10277 4263 10235 4217 10255
      4217 10274 4244 10275 4244 10277 4254 10278
TIME...MOT...LOC 2131Z 187DEG 34KT 4209 10267

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Roberg
Special weather statement, Jun 19, 4:51 PM CST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
451 PM MDT Sun Jun 19 2022

NEZ004-094-192330-
Sheridan NE-Western Cherry NE-
451 PM MDT Sun Jun 19 2022

...A strong thunderstorm will impact portions of northwestern Cherry
and central Sheridan Counties through 530 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles southeast of Rushville, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordon, Rushville, Merriman, White Clay, Clinton, Intersection of
Highway 87 and Craven Creek Road, Big Hill, Billys Lake, Lone Butte,
Irwin, Intersection of Highway 87 and Larabee Road, Rock Hill, Pine
Ridge, Hoover Lake, Morgan Lake, Highway 27 crossing the Niobrara
River, Smith Lake State Wildlife Management Area, Mount Maria,
Intersection of Highway 20 and Irwin Road and Highway 250 crossing
the Niobrara River.

This includes the following highways...
 Highway 20 between mile markers 82 and 137.
 Highway 250 between mile markers 21 and 48.
 Highway 61 between mile markers 224 and 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4299 10163 4223 10205 4240 10272 4300 10257
TIME...MOT...LOC 2251Z 199DEG 31KT 4243 10220

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Buttler

The radar

The North Platte radar (KLNX), 148 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

13 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Holt

When
June 19, 8:30 PM CST
Where
Holt County, 9.04 mi N of Stuart
Measured
1.5 in hail
Reported by
Public
Coordinates
42.730, -99.110

Hail, Loup

When
June 20, 3:51 PM CST
Where
Loup County, 7.19 mi SSW of Almeria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.740, -99.590

Hail, Holt

When
June 20, 3:51 PM CST
Where
Holt County, 1.68 mi WNW of Swan Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.180, -99.050

Thunderstorm Wind, Holt

When
June 20, 3:51 PM CST
Where
Holt County, 1.02 mi W of Swan Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.170, -99.040

Six to seven inch diameter tree branches down.

Hail, Garden

When
June 20, 3:30 PM MST
Where
Garden County, 36.69 mi NNE of Lisco
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
42.000, -102.380

Thunderstorm Wind, Holt

When
June 20, 4:30 PM CST
Where
Holt County, 10.48 mi N of (Onl)o Neill Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.620, -98.650

Thunderstorm wind gust.

Hail, Sheridan

When
June 20, 3:35 PM MST
Where
Sheridan County, 3.15 mi WSW of Ellsworth
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
42.060, -102.340

Hail, Sheridan

When
June 20, 3:40 PM MST
Where
Sheridan County, 0.86 mi SW of Ellsworth
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.060, -102.290

Hail, Cherry

When
June 20, 5:22 PM CST
Where
Cherry County, 50.32 mi SSE of Irwin
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
42.170, -101.730

Thunderstorm Wind, Cherry

When
June 20, 5:22 PM CST
Where
Cherry County, 50 mi S of Irwin
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
42.170, -101.760

Power poles down.

Hail, Cherry

When
June 20, 5:55 PM CST
Where
Cherry County, 33.18 mi SSW of Merritt Res
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.230, -101.290

Hail, Cherry

When
June 20, 6:36 PM CST
Where
Cherry County, 8.64 mi NW of Brownlee
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
42.360, -100.750

Broken windows on property.

Thunderstorm Wind, Brown

When
June 20, 7:34 PM CST
Where
Brown County, 1.23 mi SW of (Anw)ainsworth Muni
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
42.570, -100.000

Thunderstorm wind gust.

Hail, Brown

When
June 20, 7:35 PM CST
Where
Brown County, 1.23 mi SE of (Anw)ainsworth Muni
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.570, -99.960

Hail, Rock

When
June 20, 8:14 PM CST
Where
Rock County, 5.07 mi NNW of Newport
Measured
1 in hail
Reported by
Public
Coordinates
42.670, -99.360

Hail, Rock

When
June 20, 8:15 PM CST
Where
Rock County, 8.43 mi N of Newport
Measured
1.75 in hail
Reported by
Public
Coordinates
42.720, -99.360

Thunderstorm Wind, Rock

When
June 20, 8:15 PM CST
Where
Rock County, 8.43 mi N of Newport
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.720, -99.360

Numerous tree branches down and gutters damaged on house.

Thunderstorm Wind, Holt

When
June 20, 8:27 PM CST
Where
Holt County, (Onl)o Neill Arpt
Measured
74 kt (85 mph) measured gust
Reported by
AWOS
Coordinates
42.470, -98.680

Trees down and power out in O'Neill.

Hail, Holt

When
June 20, 8:30 PM CST
Where
Holt County, 9.04 mi N of Stuart
Measured
1.5 in hail
Reported by
Public
Coordinates
42.730, -99.110

Thunderstorm Wind, Holt

When
June 20, 8:58 PM CST
Where
Holt County, 18.01 mi NNE of (Onl)o Neill Arpt
Measured
83 kt (96 mph) estimated gust
Reported by
Public
Coordinates
42.720, -98.580

Multiple trees uprooted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034780, 1034762, 1034763, 1034764, 1034766, 1034771, 1034767, 1034765, 1034768, 1034769, 1034770, 1034772, 1034773, 1034774, 1034775, 1034776, 1034777, 1034778, 1034781, 1034779.